Taking Medications at Home
Half of all Americans use herbals and dietary supplements to manage the symptoms of illness and improve health.1 However, contrary to popular belief, a new study published in October 2014 suggests that herbals and supplements are not always safe.2
Bactrim and warfarin don't mix. Some medicines should never be taken together because they can interact with each other in ways that alter their effects. These interactions can be dangerous, even deadly on rare occasions. For example, a commonly prescribed antibiotic, Bactrim (sulfamethoxazole and trimethoprim), is often associated with serious interactions with warfarin (Coumadin).These drug interactions are one of the most common adverse events leading to hospitalization in patients taking warfarin. Bactrim causes an increase in the amount of warfarin available in the body. It quickly raises the INR (international normalized ratio), which measures how fast the blood clots. A high INR indicates a higher risk of bleeding. Thus, patients taking Bactrim and warfarin have suffered widespread bruising and serious bleeding episodes. And it's not just Bactrim—other antibiotics interfere with warfarin. A 2012 study in the US found that the risk of bleeding while on warfarin was twice as high for those taking antibiotics, and a study in Canada found a four-fold increase in the risk of bleeding.
Certain pharmacies, known as compounding pharmacies, can mix different ingredients together to produce a patient-specific product. Popular compounded products include pain creams and ointments that contain a combination of multiple potent medications. Many include drugs that can cause central nervous system depression or cardiac effects that result in slow breathing, a low heart rate or irregular beat, and drowsiness or a loss of consciousness. These drugs may include:
A woman was receiving insulin from a Medtronic MiniMed Revel portable infusion pump. She began experiencing very low blood sugar (glucose) levels according to her blood testing kit. She reviewed the history of insulin doses on her insulin pump which saves information about extra doses that are given. In this case, the pump showed that the woman was getting extra doses of insulin during the night. She denied giving herself extra insulin at night. So, it was suspected that the woman had rolled over onto the pump while sleeping, putting enough pressure on the pump to release a dose.
If you take the prescription sleeping pill Lunesta (eszopiclone) or generics, you may need to take a lower dose according to the US Food and Drug Administration (FDA). A recent study found that the medicine may still be in the body in high enough amounts the morning after taking it to impair activities that require alertness, including driving.
When it comes to medicines, you may already know how essential it is to exactly follow the instructions provided by your healthcare provider or directions on over-the-counter (OTC) Drug Facts labels. But you may be overlooking some habits or beliefs that can keep you from getting the full benefit of your medicines or cause you to risk your health and safety. See if any of these common medicine missteps apply to you.
Many people are familiar with over-the-counter wart treatments. They're typically liquid based or are packaged in an aerosol container with a special application tip. But did you know there is also a wart remover that uses a dry formulation in the form of a stick? Within the last year a company called Balassa Laboratories has repackaged an old formula of a solid stick wart remover (previously packaged under the name PediFix). The newly packaged product, called WartSTICK, is now available at popular chain drugstores such as CVS, Rite Aid and Walgreens on-line. Our concern? It looks identical to a container of lip balm. The active ingredient in WartSTICK is salicylic acid, which should NEVER come in contact with the lips or mucous membranes inside your mouth.
We recently heard from staff in an Emergency Department who called the fire department and Bomb Squad after hearing an unknown ticking sound from something inside their sharps container. Unbeknownst to them the source of the ticking sound was an Auvi-Q device (EPINEPHrine injection). AUVI-Q auto-injector is a device which uses digital voice instructions to "talk" people through the injection process. Once the injection iscomplete the user must replace the safety guard and the outer case. If the outer case is not replaced, the electronic voice speaker makes a "ticking" sound as the battery drains. If you or your child has the Auvi-Q device beware that the outer case needs to be replaced or the device will emit a ticking sound as the battery dies. We have notified the manufacturer about this ticking sound. An unknown ticking sound could be particularly alarming in settings such as hospitals, schools, and public transportation areas (buses, rails and airways).
It's important for women to be aware of an issue with the prescription product Angeliq, a hormone-based medicine used to relieve the symptoms of menopause. Unfortunately, we're aware of errors where it's been dispensed or prescribed improperly as an oral contraceptive.